Nutrition, Celiac and learning disabilities

Hi Friends, Happy New Year !

If you live in a colder climate you may be taking time to hibernate a little, keeping warm is what it’s all about this time of year, and it’s also a time of year to catch up on our sleep.

If you have read any of my blogs previously you know that I have an interest  in researching information about health and healthy living.  I recently completed  a program in nutrition and it answered many of my questions in regards to how we digest foods and how important that is in providing nutrients to our body.  I thought i would share a little about an experience years ago that may help someone with the the same issues right now.

Years ago my young one was very sick.  She was having a terrible time focusing in school and her eyes were always dark.  When i took her to the pediatrician several times, the doctor kept insisting and replying, and i quote…”some children just look that that way when they’re young”, really?  I couldn’t stop thinking about this and i was sure this doctor was wrong.  Nothing she was saying resonated with me at all it didn’t make any sense.  My daughter would fall on the floor in pain some mornings and was having difficulties focusing in school.  I was told by her kindergarten teacher in grade 2 (french immersion) that my child wasn’t focused in class and should be taking a prescribed medication.

I was also referred to another physician in a public school which i won’t disclose but this doctor had me fill out a form from which he assessed her and all took approx 1 hr.  He wrote a prescription for her right then and there at the school.  Most of the questions on this form in my opinion could have been relevant to any active child,  not specifically just to a child with ADHD.  Of course i threw the prescription in the garbage.  He also prescribed Ritalin.

I”m sure you have heard of the drug called “Ritalin”…the grade 2 teacher told me that all of her children were taking it and that my child should probably be taking it also.  A simple solution, yes. but when i searched for the side affects…

  1. Common side effects of Ritalin include nervousness, agitation, anxiety, insomnia, loss of appetite, nausea, vomiting, dizziness, palpitations, headache, increased heart rate, increased blood pressure, and psychosis.

I had also observed my nephew while taking this drug and I remembered how he had to see an addictions specialist to detox from Ritalin to get it out of his system and it took months…Studies have determined that the affects of Ritalin are very similar to taking Cocaine…(Ref, below)

At that time there was not a lot of information about Ritalin and I assumed there had to be a more natural way to resolve the problem. So, off we went to a place called Nutrichem to test all nutrients in her blood. During this time it was also recommended that additional stool samples be taken to rule out Celiac disease which came back positive.  The nutrient testing determined that due to the gluten problem she was not able to digest her foods efficiently enough for the nutrients to be present in the blood and absorbed throughout the body, hence the learning disabilities and stomach pain.  She has been on a gluten free diet for years now and never eats sugar or processed foods and recently has begun to eat more organic, simple, whole foods.  I see a huge change when she eats this way.  She is more relaxed and able to focus now but it isn’t that simple.  It took a very long time to correct this problem.

It’s never too late to change your diet and your health by avoiding foods containing toxins or processed foods.   Avoiding foods with too much Omego 6 and foods that are acidic and with less Saturated Fats is best.  These foods can be the cause of illness in the body, including the brain.  Fats are another topic which I will touch on in my next blog. So until next time:) Thanks for reading.

Article by L. Graham January 15th 2015

Reference Sources: DrugFacts: Stimulant ADHD Medications – Methylphenidate and Ampetamines
PubMed:Recreational Use of Ritalin on College CampusesPubMed: Methylpenidate Abuse and Psychiatric Side Effects

Category: Nutrition and Health | No comments yet


Leave a Reply

Your email address will not be published. Required fields are marked *

You may use these HTML tags and attributes: <a href="" title=""> <abbr title=""> <acronym title=""> <b> <blockquote cite=""> <cite> <code> <del datetime=""> <em> <i> <q cite=""> <strike> <strong>